MAUDE Adverse Event Report: BIOTRONIK AG, BUELACH, SWITZERLAND PULSAR-18 T3 5/150/135; STENT, SUPERFICIAL FEMORAL ARTERY

BIOTRONIK AG, BUELACH, SWITZERLAND PULSAR-18 T3 5/150/135; STENT, SUPERFICIAL FEMORAL ARTERY
Model Number 430494
Medical Device Problem Codes Fracture (1260); Premature Activation (1484)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
Pulsar-18 t3 self-expandable stent systems were selected for treatment of a long occlusion of the entire left sfa.After successful implantation of a pulsar-18 t3 stent, it was decided to use another pulsar-18 t3 as an extension.During introduction resistance was felt at the previously implanted stent and it could not be crossed.After withdrawal, the tip of the device was described as seemed to be much too loose and the instrument was not used anymore.(reported under 1028232-2023-00527).The complaint instrument was introduced through the 4f introducer sheath, but resistance was felt at the level of the medial popliteal artery and could not advance any further.After withdrawal, the distal end of the complaint instrument also seemed to be much too loose.But as the outcome of this instrument was comparable to the first complaint instrument, it was decided to re-insert the instrument.During the re-insertion phase, the complaint instrument became stuck again completely and it was impossible to withdraw the device.The examination revealed that the stent has been unfolded (i.E.Released), both inside and outside of the introducer sheath and the tip of the device was broken off.Most of the stent could be pulled out of the sheath, but a fragment remained in the artery.All remaining parts have been removed from the patient via surgery.Originally reported on mdr-1028232-2022-06547, but was on wrong lot number.That report has been closed and reporting correct information on this report.
 
Additional Manufacturer Narrative
The returned product was subjected to a detailed technical analysis and the corresponding product release documentation was reviewed to establish whether a deviation from the manufacturing process could be the cause for this event.The technical investigation revealed that the distal section of the inner shaft has separated from the rest of the system.The fracture site at the remaining inner shaft is plastically deformed, indicating application of a high tensile force.The outer shaft is severely deformed (i.E.Compressed) in its distal portion, indicating application of a pushing force despite meeting resistance.Outside of the deformed zone the retractable shaft diameter complies with the specification.The stabilizer shaft shows severe compression marks, particularly at the transition to the handle lever.The returned introducer sheath is labeled with an inner diameter of 1.3 mm and was measured with an inner diameter of 1.44 mm.However, the label and the ifu of the complaint instrument indicates a minimum inner diameter of 1.52 mm.The stent, the distal inner shaft fragment and the introducer sheath used in the intervention were not returned for analysis.The provided still images of the angiographies shows the issue during crossing the distal end of the introducer sheath with the complaint instrument.It is visible that parts of the stent is released distal to the sheath when the complaint instrument is still inside of the introducer.The stent fragment, which was removed by surgery is visible in one image.Review of the product release documentation confirmed that the device in question was manufactured according to specifications and successfully passed all in-process controls as well as the final inspection.During final inspection, the outer shaft of every stent system undergoes visual inspection, and a 100 percent control of the outer shaft diameter is performed.Based on the conducted investigations, no material or manufacturing related root cause was determined.The root cause for the complaint event is most likely related to a tolerance issue with the introducer sheath used in the intervention.The partial release of the stent inside the introducer and the fracture of the inner shaft were most probably induced consequently.Please note that the ifu advises the user to exercise care during handling to reduce the possibility of accidental breakage of the delivery system shaft.

Brand Name
PULSAR-18 T3 5/150/135
Common Device Name
STENT, SUPERFICIAL FEMORAL ARTERY
Manufacturer (Section D)
BIOTRONIK AG, BUELACH, SWITZERLAND
ackerstrasse 6
buelach CH-81 80
CH  CH-8180
Manufacturer Contact
6024 jean road
lake oswego, OR 97035
8772459800
MDR Report Key16326468
Report Number1028232-2023-00652
Device Sequence Number15599136
Product Code NIP
UDI-Device Identifier07640130446922
UDI-Public(01)07640130446922(17)2401
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P160025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430494
Device Catalogue NumberSEE MODEL NO.
Device Lot Number12201886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2023
Initial Report FDA Received Date02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown